Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 53, NWS Austin/San Antonio, TX

July 2, 2006Bandera County, Uvalde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 2, 2006, 7:23 AM CDT for Bandera County, Uvalde County, Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2006, 7:23 AM CDT (12:23 UTC)
Expired
Jul 2, 2006, 9:30 AM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Bandera County, TX, Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 75 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 8:30 AM CDTFLASH FLOODGarner State Park, TXHWY 1050 CLOSED AT GARNER STATE PARK.
Jul 2, 8:30 AM CDTFLASH FLOODN Concan, TXCOUNTY ROADS 348 AND 350 CLOSED.HIGH WATER RESCUE ON COUNTY ROAD 348. LOW WATER CROSSINGS FLOODED ON HWY 83 BETWEEN CONCAN AND GARNER STATE PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 0.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2006-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2006-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
787 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 021227
FFWEWX
TXC019-463-021430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
723 AM CDT SUN JUL 2 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  BANDERA
  UVALDE

* UNTIL 930 AM CDT

* AT 721 AM CDT...DOPPLER RADAR INDICATED VERY HEAVY RAIN WAS 
  FALLING FROM A CLUSTER OF SLOW MOVING THUNDERSTORMS OVER THE 
  WARNED AREA. RADAR ESTIMATES SUGGEST THAT UP TO 2 INCHES OF 
  RAINFALL HAS OCCURRED IN THE PAST HOUR OVER NORTHEASTERN 
  UVALDE COUNTY. THIS AREA OF HEAVY RAIN IS EXPECTED TO MOVE INTO 
  SOUTHERN BANDERA COUNTY WHERE HEAVY RAINS HAD ALREADY FALLEN 
  ON SATURDAY.

* LOCATIONS IN THE WARNING INCLUDE VANDERPOOL

DO NOT DRIVE WHERE WATER COVERS THE ROAD. TWO FEET OF RUSHING WATER 
CAN CARRY AWAY MOST VEHICLES...INCLUDING SUVS AND PICKUPS. TURN 
AROUND DONT DROWN.

LAT...LON 2938 9983 2952 9944 2963 9942 2963 9935
      2977 9935 2977 9962 2963 9962 2962 9988

$$
1 follow-up statement
000 
WGUS74 KEWX 021300
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
754 AM CDT SUN JUL 2 2006

TXC019-463-021430-
BANDERA TX-UVALDE TX-
754 AM CDT SUN JUL 2 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR
UVALDE AND BANDERA COUNTIES...

AT 748 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA. RADAR ESTIMATES SUGGEST OVER 2 INCHES OF RAIN HAS FALLEN OVER 
FM ROAD 1050 BETWEEN GARNER STATE PARK AND UTOPIA. THUNDERSTORMS 
WILL CONTINUE TO DUMP UP TO ONE INCH OF ADDITIONAL RAIN OVER 
NORTHERN UVALDE COUNTY AND WESTERN BANDERA COUNTY BEFORE LIFTING 
NORTH BY 9 AM. 

LOCATIONS IN THE WARNING INCLUDE VANDERPOOL...UTOPIA...AND GARNER
STATE PARK.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH FLOODED
AREAS...ESPECIALLY AT NIGHT. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL NEWS MEDIA FOR THE LATEST FLOOD INFORMATION.

LAT...LON 2938 9983 2952 9944 2963 9942 2963 9935
      2977 9935 2977 9962 2963 9962 2962 9988

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 6:52 AM CDT, 31 minutes earlier.

Area forecast discussion, Jul 2, 6:52 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
652 AM CDT SUN JUL 2 2006

.AVIATION...
HEAVY RAIN EVENT IS UNFOLDING WHICH WILL CONTINUE TO MAKE FOR A
VARIABLE CEILING FORECAST THROUGH THE PERIOD. IFR CIGS ARE LIKELY
TO OCCUR PERIODICALLY THIS MORNING AND LATE TONIGHT FOR AUS AND
SAT AERODROMES. THE LATE AFTERNOON AND EVENING HOURS COULD SEE
MORE VFR CONDITIONS, BUT AN ISOLATED THUNDERSTORM COULD STILL
LOWER VSBYS AND CIGS BRIEFLY. E/SE WINDS WILL BE MAINLY LIGHT,
EXCEPT NEAR SOME OF THE STRONGER DAYTIME THUNDERSTORMS.

&&

.PREV DISCUSSION... (ISSUED 414 AM CDT SUN JUL 2 2006)

DISCUSSION...
WET FORECAST THROUGH MID WEEK BEFORE POPS START TO DROP OFF TO
NEAR CLIMO VALUES. WELCOMED RAIN WILL PROVIDE SOME TEMPORARY
RELIEF TO ARES OF SOUTH CENTRAL TEXAS HIT HARD BY A DROUGHT THAT
HAS BEEN GOING FOR A YEAR AND A HALF.

AT 00Z...PWATS WERE SIMILAR TO THE PREVIOUS DAY...ABOVE NORMAL BUT
STILL LESS THAN TWO STANDARD DEVIATIONS ABOVE. HOWEVER...THAT
LOOKS TO BE CHANGING WITH A SURGE OF TROPICAL MOISTURE HEADED
NORTH INTO SOUTH TEXAS AS SEEN ON BOTH THE LATEST RADAR AND
SATELLITE LOOPS. THE LATEST GFS AND NAM(WRF) SOLUTIONS SHOW PWATS
INCREASING TO ABOVE TWO INCHES ALONG THE I-35 CORRIDOR LATER TODAY
AND UP TO AN IMPRESSIVE 2.5 INCHES ACROSS OUR EASTERN-MOST
COUNTIES BY MID DAY MONDAY. A FLASH FLOOD WATCH WILL LIKELY BE
REQUIRED AT SOME POINT...BUT WILL HOLD-OFF FOR NOW AND WAIT FOR
SOME 12Z DATA TO DROP IN LATER THIS MORNING. IF TODAYS ROUND OF
CONVECTION FOLLOWS THE SAME DIURNAL TREND AS YESTERDAYS...WE
WONT NEED A FLASH FLOOD WATCH UNTIL MONDAY.

THE 500MB CIRCULATION OVER WEST CENTRAL TEXAS IS FORECAST TO HANG
AROUND OUR AREA AND INTERACT WITH TROPICAL MOISTURE THROUGH
WEDNESDAY OR THURSDAY BEFORE AN UPPER HIGH BUILDS OVER THE CENTRAL
PLAINS AND OUR LOW GETS CAUGHT-UP IN THE EASTERLIES. THE TREND
TOWARD CLIMO TEMPS AND POPS AFTER WEDNESDAY LOOKS REASONABLE GIVEN
THE 00Z MEDIUM RANGE MODEL SOLUTIONS. OUR NUMBERS ARE ONCE AGAIN
VERY CLOSE TO THE 00Z GFS MOS...WHICH APPEARS TO HAVE A VERY GOOD
HANDLE ON THE CURRENT WEATHER SCENARIO.

FIRE WEATHER...
WETTING RAIN AND HIGHER RELATIVE HUMIDITIES ARE EXPECTED GOING
INTO THE 4TH OF JULY.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/18
Hazardous weather outlook, Jul 2, 5:45 AM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
545 AM CDT SUN JUL 2 2006

TXZ171>173-183>194-202>209-217>225-228-031100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
545 AM CDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
HEAVY RAINS AND LOCALIZED FLOODING IS POSSIBLE TODAY AND TONIGHT
AS AN UPPER LOW INTERACTS WITH ABUNDANT GULF MOISTURE OVER TEXAS.
THE FOCUS FOR THESE HEAVY RAINS STRETCH ACROSS A BROAD AREA OF
SOUTH AND EAST TEXAS.

SPOTTY RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE ACROSS PARTS
OF SOUTH CENTRAL TEXAS THROUGH TONIGHT. SMALLER SCALE WEATHER
FEATURES COULD DEVELOP IN THIS RICH TROPICAL ENVIRONMENT TO
FURTHER ENHANCE THE FOCUS FOR RAIN. IF THIS HAPPENS..A FLASH FLOOD
WATCH MAY BE ISSUED. THOSE WITH OUTDOOR INTERESTS SHOULD MONITOR
THE WEATHER AND BE PREPARED TO TAKE PRECAUTIONS IF A FLASH FLOOD
WATCH IS ISSUED FOR YOUR AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HEAVY RAINS AND LOCALIZED FLOODING WILL REMAIN POSSIBLE ACROSS
SOUTH CENTRAL TEXAS THROUGH AT LEAST MONDAY. THE CHANCE OF RAIN
WILL DECREASE SLIGHTLY BEYOND WEDNESDAY. HOWEVER...THE POTENTIAL
FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE NEXT
SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:24 AM CDTFlash Flood WarningEWXBandera, Uvalde2 hr
Jul 2, 9:44 AM CDTFlash Flood WarningEWXReal2 hr
Jul 2, 3:27 PM CDTFlash Flood WatchEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 22 more23 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.